Mirtazapine Substitution in SSRI-Induced Sexual Dysfunction
J Clin Psychiatry 2000;61(5):356-360
© Copyright 2014 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Background: Sexual side effects are a common and
bothersome reaction to selective serotonin reuptake inhibitors
(SSRIs), frequently leading to cessation of treatment.
Mirtazapine, an alpha2-adrenoceptor and serotonin-2/3
receptor antagonist, appears to cause few sexual problems.
Method: Nineteen patients (12 women and 7 men),
with SSRI-induced sexual dysfunction who were in remission from
major depressive disorder (total Hamilton Rating Scale for
Depression [HAM-D] score <= 10), were switched to open-label
mirtazapine for up to 6 weeks. Mirtazapine was titrated from 7.5
mg to 45 mg daily, as tolerated. Sexual functioning was measured
weekly with the Arizona Sexual Experiences Scale (ASEX), and
depression was measured weekly with the HAM-D.
Results: Eleven patients (58%) had a return of
normal sexual functioning (mean ± SD ASEX score = 12 ± 3), and
another 2 (11%) reported significant improvement in sexual
functioning (mean ASEX score reduced from 24 ± 1 to 20 ± 0).
All nineteen patients maintained their antidepressant response
(HAM-D score after 6 weeks of mirtazapine = 6 ± 3). The most
commonly reported side effects (using moderate/severe rating on a
symptom checklist) were initial sedation (N = 3), irritability (N
= 6), and muscle soreness and stiffness (N = 3). Weight gain of
10 to 20 lb (4.5-9 kg) was seen in 3 patients (2 women and 1
Conclusion: Mirtazapine is an effective
antidepressant for many patients experiencing SSRI-induced sexual